Pennsylvania, 2018

Flood in Pennsylvania, April 16, 2018

April 16, 2018 · NWS PBZ · 1 event in 1 county or zone

A period of moderate to heavy rain in advance of a passing cold front lead to some isolated flooding across the upper Ohio Valley on the 16th. Over-saturated ground as a result of several rounds of rain across the area also lead to several landslides, which did cause some problems in western Pennsylvania and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A period of moderate to heavy rain in advance of a passing cold front lead to some isolated flooding across the upper Ohio Valley on the 16th. Over-saturated ground as a result of several rounds of rain across the area also lead to several landslides, which did cause some problems in western Pennsylvania and northern West Virginia. 1.50 to 2.00 inches of rain was recorded area wide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 4:22 AM EST, 38 minutes earlier.

Area forecast discussion, Apr 16, 4:22 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
522 AM EDT Mon Apr 16 2018

.SYNOPSIS...
Rain will taper to showers this morning as a cold front
completes passage across the region. Showery and cold weather
will persist into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes were needed for the predawn update.

Previous...
The morning update included the dropping/replacement of the
Flash Flood Watch. Several Areal Flood Warnings remain in effect
for Southwest PA, including the Pittsburgh metro area, Northern
WV, Garrett County, MD, and Coshocton, OH.

Otherwise, no major changes were needed as rainfall rates are
diminishing with encroachment of the cold front and passage of
the supporting jet core.

Cold, showery weather will replace the rain swath. Expect no
temperature recovery with afternoon highs about 15 degrees under
the averages.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Upper troughing with periodic shortwaves within flow will
persist through Tuesday supporting cold rain and snow showers.
Any snow accumulation should be minor given the mid April sun
angle and relatively warm ground. Shortwave ridging in advance
of Plains low pressure will briefly modify temperature back
toward the averages for Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The aforementioned Plains low is progged to cross the Midwest and
generate precipitation late Wednesday and Thursday with its cold
surge dropping temperature under the averages again for the
close of the work-week.

Another digging Plains low is expected to support Upper Ohio ridging
with dry weather and seasonable warmth for next weekend.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Low end MVFR and IFR can be expected with residual rain and a
crossing cold front this morning. A wind shift to the west, with
gust around 20 kt are expected with FROPA. Upper troughing will
maintain MVFR and sct showers into Tuesday.

OUTLOOK...
Restriction potential returns with a Wed ngt/Thu cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 16, 2:32 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EDT Mon Apr 16 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Additional hazardous weather is not expected at this time, but runoff
from the Sunday night rain will continue to pond on roads and swell
small streams today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 15, 11:45 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     FLOOD            FAIRMONT                39.48N  80.15W
04/16/2018                   MARION             WV   COUNTY OFFICIAL

            NUMEROUS ROAD CLOSURES AROUND MARION COUNTY.

1243 AM     FLOOD            MORGANTOWN              39.64N  79.95W
04/16/2018                   MONONGALIA         WV   COUNTY OFFICIAL

            NUMEROUS ROAD CLOSURES AROUND COUNTY.

&&

EVENT NUMBER PBZ1802856
EVENT NUMBER PBZ1802857

15
Local storm report, Apr 16, 12:22 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     FLOOD            COSHOCTON               40.26N  81.85W
04/16/2018                   COSHOCTON          OH   COUNTY OFFICIAL

            NUMEROUS ROAD CLOSURES AROUND COUNTY.

&&

EVENT NUMBER PBZ1802858

15
Local storm report, Apr 16, 1:12 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            INDUSTRY                40.66N  80.41W
04/16/2018                   BEAVER             PA   COUNTY OFFICIAL

            ROUTE 68 BETWEEN SHIPPINGPORT BRIDGE AND WOLF RUN ROAD
            CLOSED DUE TO LANDSLIDE.

&&

EVENT NUMBER PBZ1802859

15
Local storm report, Apr 16, 1:57 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            5 S FAIRMONT            39.41N  80.15W
04/16/2018                   MARION             WV   PUBLIC

            FLOODING REPORTED NEAR BOOTHVILLE AT OLD ROUTE 73 AND
            WHITEHALL. BOOTH CREEK IS OUT AND HAS ISOLATED SEVERAL
            HOMES.

&&

EVENT NUMBER PBZ1802860

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
April 16, 5:00 AM EST to 9:00 AM EST
Where
Washington County, 0.69 mi S of Bissell to 0.63 mi SSE of Bissell
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.010, -80.130

State official reported that a person was stuck in car in high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752456.